Hamilton Co. officials: Heroin mixed elephant tranquilizers causing spike in medical emergencies

'Narcan may not save you from this one'

HAMILTON COUNTY, Ohio -- Hamilton County health and law enforcement officials say a new, deadly combination of heroin and animal tranquilizers has arrived in the Tri-State.

The Hamilton County Heroin Coalition announced Friday that local heroin supplies are now being mixed with an elephant tranquilizer, making the drug exponentially more potent -- and more dangerous.

"Narcan may not save you from this one," said Dr. Lakshmi Sammarco, Hamilton County Coroner, during a press conference Friday.

This drug could be the cause of an increase in heroin overdoses throughout northeastern Ohio, WCPO’s sister station, WEWS reported.

The drug, carfentanil, is 10,000 times more potent than morphine and has been linked to at least two overdose deaths in the area, Akron Police Chief James Nice told WEWS.

Carfentanil could be to blame for a sharp spike of overdoses in Akron. Ninety-one overdoses have been reported in Akron since July 5, according to Nice. Of the 91 overdoses, eight were fatal, and one person is on life support.

"This is clearly going to... kill a lot of people," said Tim Ingram, Hamiton County Health Commissioner, said in Friday's news conference.

Ingram said emergency room visits in Hamilton County revealed high number of drug-related visits since July 13. 

The drug is new, and it’s being cut into heroin to intensify the high -- similar to the way fentanyl has crept into counties of  Southwest Ohio and Northern Kentucky. In Hamilton County alone, fentanyl was a factor in the deaths of 344 people last year, according to the Hamilton County coroner's office.

RELATED: With a sharp rise in deaths, fentanyl is now killing as many as heroin

Dr. Kimberly Cook, director of animal health and conservation at the Akron Zoo, told WEWS that carfentanil is an ultra-potent opioid, and it’s 100 times stronger than fentanyl.

"It's an incredibly dangerous drug," Cook said. "We're concerned that even a drop could get in an eye so we wear eye protection. We wear long sleeves. We wear gloves."

The risk of harm is not confined to those who intentionally use carfentanil, Cook said. It can also be inhaled or absorbed through the skin, meaning its deadly effects could reach family members of users, passersby who discover drug paraphernalia and even emergency responders.

“(Our officers will) be more vigilant about paraphernalia, where they are kneeling, where they are standing … if they do find paraphernalia, they’re going to have to be sure that that’s isolation,” said Colerain Fire Emergency Medical Services Captain Will Mueller.

Nice said the carfentanil may be coming from China, and those who overdosed in Akron either injected or snorted the drug.

He believes the drug is acting like a "serial killer" in the Akron area.

Sammarco said her office plans to revisit recent overdose cases to see if carfentanil was involved.

"We don't know if it's being imported, or it's being manufactured amongst our communities," she said. "You could literally be gambling your life away if you use street drugs now."

Print this article Back to Top